Alert archive / Michigan / Special Weather Statements in 2025

Special Weather Statement, NWS Gaylord, MI

April 19, 2025Cheboygan County, Michigan

NWS Gaylord, MI issued this special weather statement at Apr 19, 2025, 12:21 AM EDT for Cheboygan County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2025, 12:21 AM EDT (04:21 UTC)
Expired
Apr 19, 2025, 1:00 AM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Hail
0.50 in
Wind
30

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 70 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 4.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2025-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2025-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS83 KAPX 190421
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
1221 AM EDT Sat Apr 19 2025
 
MIZ017-018-190500-
Cheboygan MI-Presque Isle MI-
1221 AM EDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PRESQUE ISLE AND
SOUTHEASTERN CHEBOYGAN COUNTIES THROUGH 100 AM EDT...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pickerel Lake, or 13 miles southwest of Onaway, moving northeast at
55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Aloha State Park, Onaway, Afton, Ocqueoc, Pigeon River State Forest,
Onaway State Park, Nine Mile Point, Koehler Township, Allis Township,
Moltke Township, Wolverine, Millersburg, Black Lake, Alverno, P H
Hoeft State Park, Tower, and Huron Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4520 8424 4520 8454 4524 8469 4568 8435
      4564 8421 4556 8412 4549 8407 4551 8401
      4548 8390 4544 8384
TIME...MOT...LOC 0421Z 226DEG 49KT 4524 8444 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Dippman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Apr 18, 8:28 PM EDT, 3 hours 53 minutes earlier. Its key messages:

  • Showers and some thunderstorms possible this afternoon; minimal chance for severe weather for Saginaw Bay region
  • Rainy and breezy conditions expected Sunday night into Monday night.
  • Above normal temperatures likely later next week.
Area forecast discussion, Apr 18, 8:28 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
828 PM EDT Fri Apr 18 2025

.KEY MESSAGES...

- Showers and some thunderstorms possible this afternoon;
  minimal chance for severe weather for Saginaw Bay region

- Rainy and breezy conditions expected Sunday night into Monday
 night.

- Above normal temperatures likely later next week.

&&

.UPDATE...
Issued at 820 PM EDT Fri Apr 18 2025

Surface cold front slowly working south into the northern Lakes
this evening as a weak area of low pressure works northeast up
along it. Combination of moisture convergence and increasing
forcing kicking off scattered showers and thunderstorms across
the area this evening. Nothing severe with limited instability,
but have had reports of pea size hail with some of the stronger
storms. Expect more showers and embedded storms to spread
across the area through the early overnight, with rain exiting
off to our east as we head through early Saturday morning. Still
the small chance for an isolated severe storm this evening, but
more than likely storms will remain sub-severe.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 354 PM EDT Fri Apr 18 2025

PATTERN SYNOPSIS/FORECAST:

First round of convective activity now well stage-right. Some
clearing earlier this afternoon in its wake...but clouds now
spreading back in as moisture increases from the southwest ahead of
the positively tilted trough axis aloft...and subtle PV maxes
embedded in the main flow. Surface low over SW WI with an area of
convection developing over northern IL...and subtle/nebulous
boundary across southern WI into northern MI to a surface low well
north over Ontario. Winds generally NW behind this; generally some
kind of southerly component ahead of this. Expecting the overall
front/surface trough axis to slowly drop southeastward through the
night; troughing lingers in the region through Saturday afternoon,
with a much cooler but potentially breezy day...until high pressure
finally tries to build back into the area late in the day.

Primary Forecast Concerns:

Thunderstorm/severe(?) potential through tonight...at this
point...not sure how much in the way of actual severe weather will
end up developing. Do think we still have a shot at seeing some rain
and perhaps embedded thunder through this evening. A lot of gravity
waves showing up on satellite imagery with the mid/high moisture
moving in...and do wonder if this will be able to influence anything
that does try to crop up. Area of convection developing over S WI/N
IL...and initial thoughts are this will primarily track through SW
Lower MI again...where temps are warmer despite morning convection.
Across our area...think there is still enough instability aloft to
support somewhat deeper convection if we can get enough forcing
aloft to kick things off. Best chance for this would be generally
along and south of the M-72 corridor...with hail still the most
likely threat, followed by wind...though we may very well end up on
the stratiform rain side of things yet again.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 354 PM EDT Fri Apr 18 2025

Easter Sunday looks like it will be alright weather wise with
sunshine giving way to increasing cloudiness. Temperatures for most
will be near seasonable levels (low and mid 50s), except cooler near
the Lake Huron shorelines as easterly winds come off the cold lake.
More much needed rainfall is then expected Sunday night into Monday
as low pressure moves across the region. Winds will be gusty at
times as well. The remainder of the forecast looks mainly uneventful
with extended guidance varying on possible disturbances moving
through the flow. Seasonably warm Monday followed by cooler readings
on Tuesday. This is likely to be followed by a warming trend through
the remainder of the work week with highs in the 50s and even 60s
by the end of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 731 PM EDT Fri Apr 18 2025

IFR cigs and accompanying showers with some embedded
thunderstorms expected to spread across the taf sites this
evening into the early overnight. Some storms may produce brief
heavy rains and small hail. Slow improvement expected very late
tonight into Saturday morning. Cigs expected to rise to VFR as
we head through Saturday afternoon. Light winds become gusty
out of the northwest later tonight and Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...MSB
SHORT TERM...FEF
LONG TERM...AJS
AVIATION...MSB
Hazardous weather outlook, Apr 18, 8:31 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
831 PM EDT Fri Apr 18 2025

MIZ016>018-020>036-041-042-086>088-095>099-200045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
831 PM EDT Fri Apr 18 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a chance of thunderstorms through the early overnight.
Chances for stronger storms with strong winds and hail are low but
non- zero, especially near and south of M-72.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
831 PM EDT Fri Apr 18 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

There is a chance of thunderstorms through the early overnight.
Chances for stronger storms with strong winds and hail are low but
non- zero, especially near Manistee on Lake Michigan
nearshores...and near and south of Alpena on the Lake Huron
nearshores.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Apr 18, 11:06 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1106 PM EDT Fri Apr 18 2025

MIZ028-190330-
Crawford MI-
1106 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CRAWFORD COUNTY THROUGH 1130 PM
EDT...

At 1106 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Higgins Lake, or near Grayling, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lovells, Grayling, and Hartwick Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4455 8486 4457 8485 4467 8485 4486 8465
      4485 8438 4463 8437 4451 8461 4451 8481
TIME...MOT...LOC 0306Z 239DEG 49KT 4457 8475

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

msb
Local storm report, Apr 18, 11:10 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1110 PM EDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Hail             Falmouth                44.25N 85.08W
04/18/2025  M0.25 Inch       Missaukee          MI   Public

            Pea sized hail reported in Falmouth at
            11:05pm.

&&

HAD
Special weather statement, Apr 18, 11:48 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1148 PM EDT Fri Apr 18 2025

MIZ021-022-027-190430-
Otsego MI-Kalkaska MI-Antrim MI-
1148 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN / WESTERN
OTSEGO...EASTERN ANTRIM AND NORTH CENTRAL KALKASKA COUNTIES THROUGH
1230 AM EDT...

At 1147 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mancelona, moving northeast at 60 mph.

HAZARD...Half inch hail and wind gusts up to 30mph.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Antrim, Blue Lake Township, Elmira, Bellaire, Mancelona, Alba,
Vanderbilt, Pickerel Lake, Gaylord, Jordan Township, Eastern Corwith
Township, and Warner Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 8512 4512 8474 4520 8473 4520 8437
      4479 8496 4493 8525
TIME...MOT...LOC 0347Z 226DEG 50KT 4492 8509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Dippman
Local storm report, Apr 18, 11:55 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1155 PM EDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     Rain             2 SSE Roscommon         44.47N 84.57W
04/18/2025  M1.22 Inch       Roscommon          MI   Mesonet

            Mesonet station RSCM4 Roscommon.

1056 PM     Rain             2 E Parkdale            44.27N 86.25W
04/18/2025  M1.11 Inch       Manistee           MI   AWOS

            AWOS station KMBL Manistee - Blacker
            Airport.

1144 PM     Rain             1 ESE Roscommon County  44.35N 84.67W
04/18/2025  M0.98 Inch       Roscommon          MI   ASOS

            ASOS station KHTL Houghton Lake - Roscommon
            County Airport.

&&
Local storm report, Apr 18, 11:56 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1156 PM EDT Fri Apr 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Rain             1 SSW Manistee          44.23N 86.34W
04/18/2025  M1.63 Inch       Manistee           MI   Mesonet

            Mesonet station DW9113 Manistee.

&&
Special weather statement, Apr 19, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1221 AM EDT Sat Apr 19 2025

MIZ017-018-190500-
Cheboygan MI-Presque Isle MI-
1221 AM EDT Sat Apr 19 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PRESQUE ISLE AND
SOUTHEASTERN CHEBOYGAN COUNTIES THROUGH 100 AM EDT...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pickerel Lake, or 13 miles southwest of Onaway, moving northeast at
55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Aloha State Park, Onaway, Afton, Ocqueoc, Pigeon River State Forest,
Onaway State Park, Nine Mile Point, Koehler Township, Allis Township,
Moltke Township, Wolverine, Millersburg, Black Lake, Alverno, P H
Hoeft State Park, Tower, and Huron Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4520 8424 4520 8454 4524 8469 4568 8435
      4564 8421 4556 8412 4549 8407 4551 8401
      4548 8390 4544 8384
TIME...MOT...LOC 0421Z 226DEG 49KT 4524 8444

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Dippman

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:10 PM EDTSevere Thunderstorm WarningAPXWexford28 min
Apr 18, 10:21 PM EDTSevere Thunderstorm WarningAPXManistee39 min
Apr 18, 11:06 PM EDTSpecial Weather StatementAPXCrawford24 min
Apr 18, 11:11 PM EDTSevere Thunderstorm WarningAPXCrawford22 min
Apr 18, 11:48 PM EDTSpecial Weather StatementAPXAntrim42 min
Apr 19, 4:00 AM EDTSmall Craft AdvisoryAPX16 hr

Nearby

Special Weather Statements in Michigan, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.